When Medications & Sunshine Don’t Mix
One of the most common side effects of medications is an increased risk of photosensitivity, or sensitivity to sunlight. This is caused when Ultraviolet (UV) light rays activate certain photosensitizing elements within the medication. These elements then emit energy that can damage adjacent skin tissue.
People experiencing photosensitivity due to medications generally experience a burning and stinging sensation to the skin followed by intensified redness. The range of damage on sun-exposed skin can range from a slight redness to a blistering rash.
"If you are taking a medication that states photosensitivity as a potential side effect, be sure to avoid direct exposure from natural sunlight as well as tanning beds," explains Dr. Mark Roznik, an Internal Medicine physician with Wheaton Franciscan Medical Group. "Wear sun-protective clothing when going outdoors and use a UV-A and UV-B combination sunscreen with at least SPF 15."
There are many common prescriptions that cause photosensitivity. Some of the most common medications include:
- Antibiotics such as Tetracyclines or Sulfonamides
- Non-steroidal anti-inflammatory drugs like Ibuprofen and Naproxen
- Antidepressants including citalopram, bupropion and fluoxetine
- Blood pressure lowering medications such as Lisinopril, labetolol, hydralazine and other diuretics
- Medications designed to lower blood sugar including glimepiride, glyburide and glipizide
- Anti-fungals such as ketoconazole and griseofulvin
- Medications used for sleep, seizures and mental health including alprazolam, quetiapine, zolpidem and gabapentin
- Dietary supplements such as St. John’s wort and Vitamin A
- Many more groups including cholesterol lowing medications and estrogens
Whenever you are taking a prescribed medication, be sure to pay attention to potential side effects.
"If a mild reaction occurs," says Dr. Roznik, "topical remedies such as cool wet dressings, anti-itch creams and corticosteroid creams can help. If symptoms continue, be sure to check in with the prescribing physician."